Missouri, 2023

Hail and Damaging Wind in Missouri, July 20, 2023

July 20, 2023 · NWS PAH · 2 events in 1 county or zone

A thunderstorm cluster moved east-southeast across Cape Girardeau County. The lead thunderstorm contained locally strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A thunderstorm cluster moved east-southeast across Cape Girardeau County. The lead thunderstorm contained locally strong winds. The storms occurred along and ahead of a cold front that stretched from the Great Lakes region to the southern Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 20, 5:40 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 20, 5:40 AM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
640 AM CDT Thu Jul 20 2023

.UPDATE...
Issued at 640 AM CDT Thu Jul 20 2023

Updated aviation discussion for 12Z TAFs.

&&

.SHORT TERM...(Today through Friday)
Issued at 345 AM CDT Thu Jul 20 2023

The main concern in the short term continues to be the chance for
showers and thunderstorms today, including the potential for
locally heavy rain and a few strong to severe thunderstorms.

A weak quasi-stationary boundary still lingers just to the south
of the forecast area early this morning. So far, only light shower
activity has developed along and north of that boundary, which is
less than what most of the CAMs were suggesting by this time.
However, energy over Kansas moving into Missouri will continue to
shift eastward throughout the day. As a result, the development of
showers and thunderstorms cannot be ruled out at practically any
time today.

Not real confident at this point as to whether the Flood Watch
will truly pan out. However, it's there because it wouldn't take
much to spark renewed flooding should thunderstorms develop and
move across locations that received locally historic amounts of
rain yesterday. It would seem that chances for precipitation and
heavy rain should gradually decrease from west to east during the
afternoon, so we've kept the noon expiration time for the watch at
this point. The next shift can reevaluate based on what's ongoing
at the time and make adjustments as needed.

A cold front will make gradual southward progress through the
region tonight. It doesn't appear it will be accompanied by much
in the way of precipitation at this point. The greatest potential
for showers and thunderstorms shifts south of the forecast area on
Friday. However, the NAM and several of the CAM's suggest we may
end up seeing some light shower activity on the northern edge of
thunderstorm remnants from overnight activity over the Plains. The
best chance for rain on Friday will be across the southern half of
the area.

Temperatures the next few days will largely be influenced by the
presence of precipitation and cloud cover. Highs today are
forecast to range from 85 to 90 degrees, then remain in the lower
to middle 80s on Friday. Lows tonight should range from the
middle 60s to near 70.

.LONG TERM...(Friday night through Wednesday)
Issued at 345 AM CDT Thu Jul 20 2023

By Friday night and Saturday, dry conditions and lower humidity
will infiltrate the region as high pressure takes control in the
wake of the frontal passage. However, the models indicate the
entire weekend may not be totally dry as energy spills
southward between an upper level ridge out west and a trough over
the Great Lakes and Ohio Valley. As a result, the NBM indicates a
chance for showers and thunderstorms on Sunday.

Mainly dry weather returns early next week as the upper level
ridge over the Plains expands eastward. As a result, highs will
likely climb back above the 90 degree mark early next week after
remaining in the 80s over the weekend. Similarly, lows are
forecast to climb from the 60s over the weekend back above the 70
degree mark early next week.

&&

.AVIATION...
Issued at 640 AM CDT Thu Jul 20 2023

A disturbance approaching from the west will keep the potential for
scattered showers and isolated thunderstorms in the forecast through
early to mid afternoon. A mix of MVFR and VFR ceilings this morning
should transition to VFR by this afternoon and tonight. South to
southwest winds 5 to 10 knots today will shift to the northwest
tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until noon CDT today for ILZ080-081-084>086-088>094.

MO...Flood Watch until noon CDT today for MOZ076-086-087-111-112.

IN...None.
KY...Flood Watch until noon CDT today for KYZ001>013-017-022.

&&

UPDATE...RJP
SHORT TERM...RJP
LONG TERM...RJP
AVIATION...RJP
Hazardous weather outlook, Jul 20, 3:13 AM CST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
413 AM CDT Thu Jul 20 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
413 AM CDT Thu Jul 20 2023 /513 AM EDT Thu Jul 20 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Flood Watch remains in effect through noon today for portions of
western Kentucky, southern Illinois, and southeast Missouri due
to the potential for heavy rain over areas that already experienced
torrential rainfall. Refer to the product for additional details.
A few strong storms are also possible today, and a severe storm
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A slight chance of storms is possible in southern portions of
western Kentucky and southeast Missouri on Friday. A slight chance
of thunderstorms is also forecast for portions of the Quad State
Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay any reports of flooding, rainfall
amounts, or storm damage.

In the hours before

Special weather statement, Jul 20, 6:43 AM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Paducah KY
743 AM CDT Thu Jul 20 2023

MOZ109-201300-
Butler MO-
743 AM CDT Thu Jul 20 2023

...A strong thunderstorm will impact portions of southeastern Butler
County through 800 AM CDT...

At 742 AM CDT, Doppler radar was tracking a strong thunderstorm over
Qulin, or near Chalk Bluff Natural Area, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Butler
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3662 9035 3662 9016 3661 9016 3660 9018
      3655 9018 3654 9021 3653 9021 3652 9022
      3650 9022 3650 9038
TIME...MOT...LOC 1242Z 287DEG 28KT 3656 9028

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DW

The radar

The Paducah radar (KPAH), 89 km away, was scanning. The volume nearest the first event began at 13:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cape Girardeau

When
July 20, 8:00 AM CST
Where
Cape Girardeau County, Fruitland
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.450, -89.650

Trees were down.

Hail, Cape Girardeau

When
July 20, 8:11 AM CST
Where
Cape Girardeau County, Oak Ridge
Measured
0.75 in hail
Reported by
Public
Coordinates
37.500, -89.730

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105169, 1105168.